Dr. Starpoli's Blog

Side effects of proton pump inhibitor therapy for GERD

Posted by Anthony A. Starpoli, MD on Oct 28, 2014 11:00:00 AM

Proton pump inhibitor (PPI) therapy is a miracle in the eyes of many people suffering from gastroesophageal reflux disease (acid reflux) also known as GERD. By blocking the enzyme in the wall of the stomach lining that produces acid, the fluid in the stomach contains less acid. This can help ease the symptoms of GERD and even allow the esophagus to heal, since even if the stomach juices back up into the esophagus, it's less irritating./gerd-causes-and-treatment-ezine-articles

mp900387804

Side effects to PPI therapy

Still, few remedies come without drawbacks. All medications come with side effects, and the medications involved in proton pump inhibitor therapy, such as Prilosec, Nexium and Protonix, are no different.

Short-term side effects include the following:

  • headache
  • nausea
  • rash
  • diarrhea
  • constipation
  • abdominal pain

These side effects are not usually severe and, if experienced, generally get better the longer the medication is taken.

There are also long-term side effects associated with proton pump inhibitors. Most prominent are osteoporosis-related fractures of the hip, spine or wrist. These side effects are more common after use of over one year and when the medications are taken in high doses. This is why it's a good idea for patients to take the lowest dosage possible, for the shortest possible duration.

There are also strong correlations between long-term PPI usage and pneumonia. The thought process behind this is that bacteria which is usually kept under control by stomach acid is allowed to develop thanks to the medication, and is then inhaled when stomach juices travel up the esophagus. The bacteria then grow within the lungs, causing pneumonia. 

PPIs may also alter the bacteria of the gut in such a way that conditions favorable for C.difficile are created. So far, this is just a correlation, but with C.difficile infections as dangerous as they are - to the point of becoming life-threatening and making hospitalization necessary thanks to severe diarrhea and dehydration - being aware of the chances of developing such an infection is important.

In the light of these side effects, the use of PPI medications must be closely monitored by a physician, as too many patients tend to take these PPIs for years without monitoring their progress.  Alternatives to drug therapy include antireflux procedures such as fundoplication.

 

Download the TIF Brochure

Reflux